Table of Contents Author Guidelines Submit a Manuscript
Shock and Vibration
Volume 2, Issue 4, Pages 307-319

An Algorithm for Higher Order Hopf Normal Forms

A.Y.T. Leung and T. Ge

Department of Civil and Structural Engineering, University of Hong Kong, Hong Kong

Received 8 August 1994; Accepted 23 February 1995

Copyright © 1995 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Normal form theory is important for studying the qualitative behavior of nonlinear oscillators. In some cases, higher order normal forms are required to understand the dynamic behavior near an equilibrium or a periodic orbit. However, the computation of high-order normal forms is usually quite complicated. This article provides an explicit formula for the normalization of nonlinear differential equations. The higher order normal form is given explicitly. Illustrative examples include a cubic system, a quadratic system and a Duffing–Van der Pol system. We use exact arithmetic and find that the undamped Duffing equation can be represented by an exact polynomial differential amplitude equation in a finite number of terms.